Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 241, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 20, 2017, 3:13 AM CDT for Wilson County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2017, 3:13 AM CDT (08:13 UTC)
- Expired
- Aug 20, 2017, 3:53 AM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wilson County, KS
The radar
The Tulsa radar (KINX), 144 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2234 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1772 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.3
The text
As transmitted.
216
WUUS53 KICT 200813
SVRICT
KSC205-200915-
/O.NEW.KICT.SV.W.0241.170820T0813Z-170820T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
313 AM CDT SUN AUG 20 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southern Wilson County in southeastern Kansas...
* Until 415 AM CDT
* At 313 AM CDT, a severe thunderstorm was located near Neodesha,
moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Neodesha, Fredonia, Altoona and Buxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3739 9565 3739 9577 3744 9596 3755 9592
3756 9575 3754 9560 3744 9558
TIME...MOT...LOC 0813Z 233DEG 8KT 3747 9573
HAIL...1.00IN
WIND...60MPH
$$
CARUSO1 follow-up statement
950
WWUS53 KICT 200853
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
353 AM CDT SUN AUG 20 2017
KSC205-200903-
/O.CAN.KICT.SV.W.0241.000000T0000Z-170820T0915Z/
Wilson KS-
353 AM CDT SUN AUG 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WILSON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3739 9565 3739 9577 3744 9596 3755 9592
3756 9575 3754 9560 3744 9558
TIME...MOT...LOC 0851Z 233DEG 8KT 3752 9564
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 11:45 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 19, 11:45 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1145 PM CDT Sat Aug 19 2017 ...Updated for Aviation Discussion... .SHORT TERM...(This evening through Tuesday night) Issued at 316 PM CDT Sat Aug 19 2017 Water vapor imagery shows upper trough swinging across the northeast CONUS with a southern stream impulse approaching southern NM. At the surface, a very moist airmass is in place across the southern Plains into southern KS with dewpoints in the mid to upper 70s. A weak convergence zone is setup south of I-70 in the Flint Hills where a couple storms have developed. With an extremely unstable airmass and a weak boundary, should see a storm or two continue over eastern KS into the early evening hours. Meanwhile, the more widespread convection should occur over southern Nebraska/northern KS tonight as afternoon high Plains convection rolls southeast aided by increasing 850-700mb moisture transport. Some of this activity my skirt locations along and north of I-70 tonight with some of it lingering across eastern KS Sun morning. Another warm muggy day is expected Sun with current thinking the mid to upper 70 dewpoints remain over southeast KS. Should see another MCS Sun night along the baroclinic zone which will be situated over Nebraska. Just like tonight, some of this activity may try and flirt with northern portions of our forecast area with the better chances northeast of the forecast area. Still good model agreement that unseasonably strong shortwave energy will track across the northern Plains and into the northern Mississippi Valley Mon and into the Great Lakes Mon night. This will allow a strong cold front to start pushing south. At the same time, southern stream impulse approaching NM, will lift out across western KS Mon-Mon evening. All of these features will combine to produce widespread convection along the front Mon evening through Tue morning. By Tue evening the front south be south of our forecast area with much cooler and drier air spilling into KS. .LONG TERM...(Wednesday through Saturday) Issued at 316 PM CDT Sat Aug 19 2017 By Wed afternoon, deep upper trough will stretch from Quebec into the northeast CONUS with nw flow aloft over the Plains. This will keep well below normal temps in place through the work week along with dry conditions. Highs Tue-Fri look to be around 10 degrees below average as they top out in the low to mid 80s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1145 PM CDT Sat Aug 19 2017 A few isolated hit-or-miss thunderstorms will remain possible overnight across southern KS, as a low-level jet impinges on a subtle convectively induced boundary. Another cluster of thunderstorms is expected to move east across generally northern Kansas and Nebraska overnight, mainly north of I-70. Otherwise, breezy south/southwest winds are expected Sunday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 97 74 94 / 10 10 10 20 Hutchinson 73 97 73 93 / 10 10 10 30 Newton 73 96 73 92 / 10 10 10 30 ElDorado 73 96 73 92 / 10 10 20 20 Winfield-KWLD 75 97 74 94 / 20 10 10 20 Russell 70 98 72 93 / 20 10 20 30 Great Bend 71 97 73 92 / 10 10 20 30 Salina 72 98 74 94 / 20 10 20 40 McPherson 73 96 73 93 / 10 10 20 30 Coffeyville 74 94 73 93 / 20 10 20 20 Chanute 73 94 73 92 / 10 10 30 30 Iola 73 93 73 91 / 10 10 20 30 Parsons-KPPF 74 94 74 92 / 20 10 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...ADK
Hazardous weather outlook, Aug 19, 10:39 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1039 PM CDT Sat Aug 19 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210345- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1039 PM CDT Sat Aug 19 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few isolated hit-or-miss storms will impact portions of south central and southeast Kansas overnight. The strongest activity will be capable of quarter size hail, 60 mph winds and heavy rain. Additionally, a cluster or two of storms is possible generally north of Interstate 70. Winds to 55 mph, small hail and locally heavy rain is possible with this activity. .DAYS TWO THROUGH SEVEN...Sunday through Friday Heat indices from 100 to 105 degrees are likely Sunday afternoon and early evening across southern and especially southeast Kansas. Storms are possible Sunday night into Monday for mainly central and eastern Kansas, with storms becoming more numerous Monday night into Tuesday, as a strong cold front moves through. At least some strong storms with heavy rain appear possible with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Aug 20, 1:11 AM CDT, 2 hours 2 minutes before
Special Weather Statement National Weather Service Wichita KS 111 AM CDT SUN AUG 20 2017 KSZ095-200715- Wilson KS- 111 AM CDT SUN AUG 20 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Wilson County in southeastern Kansas... * Until 215 AM CDT * At 110 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall 6 miles southwest of Fredonia...moving north at 10 mph. Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Fredonia, New Albany and Buxton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && LAT...LON 3763 9596 3760 9565 3739 9575 3739 9596 TIME...MOT...LOC 0611Z 195DEG 9KT 3745 9587 CARUSO
Special weather statement, Aug 20, 2:09 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
209 AM CDT SUN AUG 20 2017
KSZ094>096-099-200815-
Montgomery KS-Wilson KS-Neosho KS-Elk KS-
209 AM CDT SUN AUG 20 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Montgomery County in southeastern Kansas...
Wilson County in southeastern Kansas...
Southwestern Neosho County in southeastern Kansas...
Northeastern Elk County in southeastern Kansas...
* Until 315 AM CDT
* At 206 AM CDT...National Weather Service Doppler radar was tracking
strong thunderstorms with locally heavy rainfall along a line
extending from 6 miles west of Fredonia to near Independence...and
moving northeast at 15 mph.
Hail up to the size of dimes...wind gusts up to 50 mph...and very
heavy rainfall rates of 1 to 2 inches per hour can be expected with
these storms.
* Locations impacted include...
Independence, Neodesha, Fredonia, Thayer, Altoona, Sycamore,
Benedict, New Albany, Coyville, Buxton and Elk City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3744 9605 3760 9598 3760 9596 3763 9596
3773 9592 3773 9588 3751 9543 3719 9566
TIME...MOT...LOC 0707Z 221DEG 12KT 3750 9594 3728 9571
CARUSOThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:11 AM CDT | Special Weather Statement | ICT | Wilson | 64 min |
| Aug 20, 2:09 AM CDT | Special Weather Statement | ICT | Wilson | 66 min |
| Aug 20, 2:45 AM CDT | Areal Flood Warning | ICT | Wilson | 7 hr |
| Aug 20, 3:29 AM CDT | Flash Flood Warning | ICT | Wilson | 6 hr |
| Aug 20, 4:14 AM CDT | Heat Advisory | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 9 more | 15 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.